To report and characterize a dopamine agonist (DA) withdrawal syndrome (DAWS) in Parkinson disease.
Retrospective cohort study.
Outpatient tertiary movement disorders clinic.
A cohort of 93 nondemented patients with Parkinson disease enrolled in a prospective study of nonmotor and motor disease manifestations.
Main Outcome Measure
The presence of DAWS, defined as a severe, stereotyped cluster of physical and psychological symptoms that correlate with DA withdrawal in a dose-dependent manner, cause clinically significant distress or social/occupational dysfunction, are refractory to levodopa and other Parkinson disease medications, and cannot be accounted for by other clinical factors.
Of 40 subjects treated with a DA, 26 underwent subsequent DA taper. Of these 26 subjects, 5 (19%) developed DAWS and 21 (81%) did not. All subjects with DAWS had baseline DA-related impulse control disorders. Symptoms of DAWS resembled those of other drug withdrawal syndromes and included anxiety, panic attacks, agoraphobia, depression, dysphoria, diaphoresis, fatigue, pain, orthostatic hypotension, and drug cravings. Subjects with DAWS as compared with those without DAWS had higher baseline DA use (mean [SD], 420  vs 230  DA levodopa equivalent daily doses [DA-LEDD], respectively; P = .04) and higher cumulative DA exposure (mean [SD], 1800  vs 700  DA-LEDD-years, respectively; P = .03). Subjects with DAWS also had considerably lower Unified Parkinson's Disease Rating Scale motor scores than those without DAWS (mean [SD], 21  vs 31 , respectively; P = .007), despite comparable disease duration (mean [SD], 7.3  vs 6.3  years, respectively; P = .77) and similar total dopaminergic medication use (mean [SD], 830  vs 640  total LEDD, respectively; P = .52) in the 2 groups.
Dopamine agonists have a stereotyped withdrawal syndrome that can lead to profound disability in a subset of patients. Physicians should monitor patients closely when tapering these medications.